|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 1 | Page : 72
Lamotrigine-associated breakthrough hypomania
Department of Psychiatry, Government Medical College and Hospital, Chandigarh, India
|Date of Web Publication||2-Nov-2018|
Department of Psychiatry, Government Medical College and Hospital, Level-V, Block-D, Sector-32, Chandigarh - 160 030
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sidana A. Lamotrigine-associated breakthrough hypomania. J Mental Health Hum Behav 2018;23:72
Lamotrigine is an anticonvulsant which has mood-stabilizing and mood-elevating effects. Its mechanism of action probably involves the inhibition of excessive release of glutamate. Although a recent review concluded that the chances of lamotrigine-induced hypomania or manic switches are almost equal to placebo, there are case reports of lamotrigine-induced hypomania and mania in unipolar depression as well as in bipolar depression (BD). There are reports of switch even with low doses of lamotrigine in patients who are already stabilized on lithium. Here, the author has reported a case of lamotrigine-associated breakthrough hypomanic episode in a patient of BD, who was already on three mood stabilizers.
A 50-year-old male, known case of bipolar disorder for the past 15 years, was almost stable on divalproex ER 1000 mg and lithium 900 mg/day for the past 2–3 years. Lithium was reduced to 600 mg/day in April 2017 on account of troublesome tremors in both hands. The patient presented with depressive symptoms in May 2017. Lamotrigine 50 mg/day was added to above regimen, which was increased gradually up to 100 mg/day, and the patient developed hypomanic symptoms in July 2017. Considering the possibility of lamotrigine-induced switch, lamotrigine was discontinued and additionally quetiapine was added which was increased gradually up to 800 mg/day and the patient responded well to this regimen. Again, in October 2017, the patient had a breakthrough episode of depression. Lithium was optimized to 900 mg/day along with ongoing treatment. Since there was no improvement in depressive symptoms, lamotrigine was added again and built up to 50 mg/day under cover of three mood stabilizers, i.e., lithium 900 mg, divalproex ER 1000 mg and quetiapine 800 mg. Within 10 days, the patient presented with symptoms of over-talkativeness, increased energy, undue happiness, and decreased sleep. Patient's son specifically pointed out that whenever lamotrigine was added, the patient developed hypomanic symptoms. Lamotrigine was discontinued again and aripiprazole was added. During the entire course of illness, the patient was complaint about treatment and serum lithium and valproate levels were within therapeutic range. The patient had a family history of bipolar illness in father.
The major advantages of use of lamotrigine in BD are that it has an antidepressant property and the risk of hypomanic and manic switch is very low even during monotherapy. However, in the index case, addition of lamotrigine led to the development of hypomanic episode in spite of three mood stabilizers. Hence, one should be cautious about the switch.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Sporn J, Sachs G. The anticonvulsant lamotrigine in treatment-resistant manic-depressive illness. J Clin Psychopharmacol 1997;17:185-9.
Calabrese JR, Bowden CL, Sachs GS, Ascher JA, Monaghan E, Rudd GD, et al.
A double-blind placebo-controlled study of lamotrigine monotherapy in outpatients with bipolar I depression. Lamictal 602 Study Group. J Clin Psychiatry 1999;60:79-88.
Sansone RA, Sansone LA. A case of hypomania induced by lamotrigine augmentation. Prim Care Companion CNS Disord 2011;13:pii: PCC.10l01064.
Bhagyalakshmi Subodh N, Jayarajan D, Chand PK, Benegal V, Murthy P. Lamotrigine-induced manic switch: A report of 2 cases. Prim Care Companion CNS Disord 2011;13:pii: PCC.10l01034.
Oflaz S, Yıldızhan E, Tatar ZB, Akyuz F. A case of hypomania with low-dose lamotrigine. Indian J Psychiatry 2015;57:217.
] [Full text]